Alert archive / Iowa / Red Flag Warnings in 2014
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 9, 2014, 3:56 AM CDT for 51 counties in Iowa. It took effect at Apr 9, 2014, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2014, 3:56 AM CDT (08:56 UTC)
- In effect from
- Apr 9, 2014, 12:00 PM CDT
- Expired
- Apr 9, 2014, 6:55 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
316 WWUS83 KDMX 090856 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 356 AM CDT WED APR 9 2014 ...EXTREME FIRE CONDITIONS EXPECTED THIS AFTERNOON... .VERY WARM TEMPERATURES COMBINED WITH LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS WILL GENERATE EXTREME FIRE CONDITIONS ACROSS ALL OF CENTRAL IOWA THIS AFTERNOON. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091700- /O.NEW.KDMX.FW.W.0001.140409T1700Z-140410T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 356 AM CDT WED APR 9 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. * TIMING... * WIND...SOUTHWEST 20 TO 30 MPH GUSTING OVER 35 MPH. * RELATIVE HUMIDITY...20 TO 25 PERCENT THIS AFTERNOON. * FUEL...GRASSES ACROSS THE ENTIRE STATE REMAIN 85 TO 100 PERCENT CURED. VERY LOW RELATIVE HUMIDITY VALUES ON TUESDAY HAS PRIMED THESE FUELS FOR EASY IGNITION AND THE POTENTIAL FOR RAPID FIRE GROWTH. * IMPACTS...RAPID FIRE GROWTH IS LIKELY TODAY FOR ANY FUELS THAT BECOME IGNITED. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
3 follow-up statements
819 WWUS83 KDMX 091503 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1003 AM CDT WED APR 9 2014 ...EXTREME FIRE CONDITIONS EXPECTED THIS AFTERNOON... .VERY WARM TEMPERATURES COMBINED WITH LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS WILL GENERATE EXTREME FIRE CONDITIONS ACROSS ALL OF CENTRAL IOWA THIS AFTERNOON. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-092315- /O.CON.KDMX.FW.W.0001.140409T1700Z-140410T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1003 AM CDT WED APR 9 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * TIMING...GREATEST FIRE DANGER WILL BE THIS AFTERNOON INTO THE EARLY EVENING. * WIND...SOUTHWEST 20 TO 30 MPH GUSTING OVER 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT IN WEST CENTRAL IOWA...FROM 20 TO 25 PERCENT EAST. * FUEL...GRASSES ACROSS THE ENTIRE STATE REMAIN 85 TO 100 PERCENT CURED. THE COMBINATION OF VERY LOW RELATIVE HUMIDITY VALUES...WARM TEMPERATURES...AND GUSTY WINDS MEANS CONDITIONS ARE PRIMED FOR EASY FUEL IGNITION AND QUICK SPREADING FIRES. * IMPACTS...RAPID FIRE GROWTH IS LIKELY TODAY FOR ANY FUELS THAT BECOME IGNITED. OUTDOOR BURNING IS NOT RECOMMENDED. * TIMING OR SHORT TERM TRENDS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ PODRAZIK
126 WWUS83 KDMX 092041 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CDT WED APR 9 2014 ...EXTREME FIRE CONDITIONS THROUGH THE EARLY EVENING... .THE COMBINATION OF VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...DRY FUELS AND GUSTY SOUTHWEST WINDS WILL GENERATE EXTREME FIRE CONDITIONS ACROSS ALL OF CENTRAL IOWA THROUGH THE EARLY EVENING. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-100000- /O.CON.KDMX.FW.W.0001.000000T0000Z-140410T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 341 PM CDT WED APR 9 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * WIND...SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 19 PERCENT. * FUEL...GRASSES ACROSS THE ENTIRE STATE REMAIN 85 TO 100 PERCENT CURED. THE COMBINATION OF VERY LOW RELATIVE HUMIDITY VALUES... WARM TEMPERATURES...AND GUSTY WINDS MEANS FUELS ARE PRIMED FOR EASY IGNITION AND QUICK SPREADING FIRES. * IMPACTS...RAPID FIRE GROWTH IS LIKELY FOR ANY FUELS THAT BECOME IGNITED. OUTDOOR BURNING IS NOT RECOMMENDED. * TIMING OR SHORT TERM TRENDS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ PODRAZIK
469 WWUS83 KDMX 092355 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 655 PM CDT WED APR 9 2014 ...WINDS ACROSS THE STATE HAVE DECREASED AND THE FIRE DANGER HAS DIMINISHED WITH THE LIGHTER WINDS IN INCREASE IN HUMIDITY. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-100100- /O.CAN.KDMX.FW.W.0001.000000T0000Z-140410T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 655 PM CDT WED APR 9 2014 ...RED FLAG WARNING IS CANCELLED FOR EXTREME FIRE CONDITIONS.... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE RED FLAG WARNING. AS THE SUN SETS...WINDS WILL CONTINUE TO DECREASED TO AROUND 15 MPH. HUMIDITY WILL GRADUALLY RECOVER WITH THE FALLING TEMPERATURES AS WELL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 9, 12:01 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 9, 12:01 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1201 AM CDT WED APR 9 2014 .SHORT TERM /TONIGHT/... ISSUED AT 327 PM CDT TUE APR 8 2014 AREA OF SFC HIGH PRESSURE SITUATED ACROSS ERN SD/NE AND CENTRAL KS SHOULD BUILD EASTWARD INTO THE STATE TONIGHT...ALLOWING THE SFC PRES GRADIENT TO SLACKEN. SFC RIDGE AXIS TO PASS THROUGH THE CWA BY LATE EVENING INTO THE EARLY MORNING HOURS...WITH WINDS BECOMING LIGHT AND VARIABLE AROUND SUNSET INTO THE EARLY MORNING HOURS. RETURN FLOW KICKS IN ALOFT...WITH SFC WINDS SHIFTING AROUND TO THE SOUTHWEST BY LATE TONIGHT AND STRONG WAA IN THE LOWER LEVELS. THIS ALONG WITH SOME MID LEVEL MOISTURE COULD RESULT IN SOME MID/HIGH CLOUDS ACROSS THE CWA LATE TONIGHT INTO EARLY WEDNESDAY. ALSO EXPECT TEMPS TO STEADY OFF AND POSSIBLY EVEN WARM A FEW DEGREES TOWARD SUNRISE WITH THE SOUTHERLY FLOW...WAA...AND POSSIBLE CLOUD COVER ESPECIALLY ACROSS THE WESTERN CWA. OVERNIGHT TEMPS SHOULD DROP OFF FAIRLY DECENT THIS EVENING WITH THE WINDS GOING LIGHT AND THE SFC TROUGH AXIS MOVING OVERHEAD...THEREFORE STUCK WITH MIN TEMPS IN THE MID 30S ACROSS THE CWA. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 327 PM CDT TUE APR 8 2014 IMMEDIATE CONCERNS FOR WED WILL BE FIRE DANGER DURING THE DAY... ESPECIALLY THE AFTERNOON HOURS AS WE WARM UP. THE GOOD NEWS IS WE CONTINUE ON TRACK TO HAVE A RATHER WARM DAY. HIGHS WILL REACH THE LOWER TO MID 70S WEST HALF WITH MID TO UPPER 60S EAST/SOUTHEAST. THOUGH DEW POINTS DROP OVERNIGHT TONIGHT...SHOULD RECOVER A BIT IN THE MORNING WED PRIOR TO MIXING. STRONGER SOUTHWEST WINDS WILL OCCUR DURING THE AFTERNOON HOURS WITH SUSTAINED WINDS 20 TO 25 MPH AND RELATIVE HUMIDITY NEAR OR SLIGHTLY BELOW 25 PERCENT ACROSS THE WEST HALF OF THE AREA FOR MOST OF THE AFTERNOON. AT THIS POINT...LOOKS LIKE CONDITIONS ARE JUST SHY OF WARNING CRITERIA FOR FIRE...BUT DEFINITELY WILL NEED AT LEAST AN SPS FOR HEIGHTENED FIRE DANGER DURING TOMORROW AFTERNOON. WINDS SHOULD DECOUPLE QUICKLY AFTER 7 PM WITH RH QUICKLY RISING. MODELS SHOW MOISTURE PLUME ADVECTING NORTH FROM THE SOUTHERN PLAINS WED AFTERNOON WITH VALUES INCREASING OVERNIGHT INTO THURSDAY. AFTER THE WARM DAY TOMORROW A WEAK BOUNDARY DROPS SOUTH INTO IOWA THURSDAY WITH SCT SHOWERS FOR THE NEXT 12 HOURS WITH SOME AGAIN FORCING AND MOISTURE THURSDAY NIGHT INTO FRIDAY. HIGHS EXPECTED TO REACH THE LOWER TO MID 60S BOTH DAYS. MODELS STILL ADVERTISING MUCH STRONGER SYSTEM FOR THE WEEKEND WITH TWO PART SYSTEM TO AFFECT THE AREA SATURDAY AND SUNDAY. ALONG WITH THE CHANGE TO SW FLOW ALOFT...MUCH MORE MOISTURE AND FORCING TO ARRIVE SATURDAY AND SUNDAY. THE WEEKEND IS BEGINNING TO LOOK RATHER WET. CHANCES FOR ELEVATED THUNDER INCREASE SATURDAY AS WARM AIR ADVECTION ARRIVES WITH INCREASING INSTABILITY. MODELS SHOW A BOUNDARY NEAR I80 CORRIDOR WITH WARM READINGS SOUTH. STRONGER UPSTREAM WAVE TO ARRIVE SUNDAY TRACKING ACROSS SOUTHEAST IOWA BY SUNDAY NIGHT. EURO/GEM HAVE BEEN MORE CONSISTENT THE PAST FEW RUNS WITH THE EVOLUTION OF THE STORM. IF THE SYSTEM EVOLVES IN THIS MANNER...PERIODS OF MODERATE RAIN WOULD BE LIKELY ACROSS THE AREA MOST OF SUNDAY AND MONDAY WITH 2 OR MORE INCH TOTALS. GIVEN SOME UNCERTAINTY...WILL NOT GET TOO EXCITED YET. AS THE SYSTEM PULLS OUT SUNDAY NIGHT AND MONDAY COLD ENOUGH AIR MIXES IN BEHIND THE STORM TO MIX RAIN SNOW AT TIMES. BOTH SUNDAY AND MONDAY HAVE THE POTENTIAL TO BE RATHER COOL. FOR NOW WILL STICK WITH 40S AND 50S FOR HIGHS WITH THE COOLER READINGS ON MONDAY. HIGH PRESSURE WILL ARRIVE BY TUESDAY WITH SOME CLEARING POSSIBLE BY LATE IN THE DAY AS UPPER LEVEL TROUGH PASSES EAST OF THE REGION. && .AVIATION...09/06Z ISSUED AT 1157 PM CDT TUE APR 8 2014 HIGH PRESSURE RIDGE FROM ERN KS INTO NERN MN WILL MOVE EAST OF THE TAF SITES TONIGHT. WINDS WILL BECOME SOUTHWEST BEFORE SUNRISE AND INCREASE THROUGH THE MORNING WEDNESDAY. GUSTY SOUTHWEST WINDS THROUGH THE DAY WILL DIMINISH TO AROUND 15 KTS IN THE EVENING. VFR CONDITIONS THROUGH THE TAF PERIOD. OUTLOOK...COLD FRONT WILL ENTER IA LATE WED EVENING AND MOVE THROUGH THE STATE B THURSDAY MORNING. WINDS WILL BECOME NORTHWEST BEHIND THE FRONT. ISOLATED SHOWERS WILL OCCUR IN THE WAKE OF THE FRONT AS WELL. THINKING NOW IS THAT CONDITIONS WILL REMAIN VFR THROUGH THURSDAY. .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BEERENDS LONG TERM...REV AVIATION...MS
Hazardous weather outlook, Apr 8, 3:38 PM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT TUE APR 8 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-092045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 338 PM CDT TUE APR 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ELEVATED FIRE DANGER WILL EXIST ACROSS THE REGION WEDNESDAY AFTERNOON. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP INTO THE 25 TO 35 PERCENT RANGE WITH WINDS OF 20 TO NEAR 25 MPH AND WIND GUSTS UP TO 35 MPH AT TIMES. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT THROUGH SUNDAY. THERE IS A THREAT FOR SOME SEVERE THUNDERSTORMS SATURDAY AND POSSIBLY AGAIN ON SUNDAY. THE TIMING...COVERAGE...AND EXPECTED THREATS WILL BE BETTER DEFINED IN THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORTS OF ANY GRASS FIRES WEDNESDAY WOULD BE APPRECIATED. REV
Nearby
Red Flag Warnings in Iowa, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.